MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA NAVIGATION (VERSION 2.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA NAVIGATION (VERSION 2.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-04
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/27/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since 3 pedicle screws were placed in the patient's spine in different positions than desired with brainlab navigation involved, although according to the surgeon (treating clinician): the deviation of 3 of the 4 pedicle screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the screws were corrected to their intended positions with navigation at the very same surgery.The final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.There was no direct (or increased) risk to harm a critical structure due to the deviating placements.There was neither harm nor negative effect to the patient due to the deviating initial placements, also not due to surgery/anesthesia prolongation of ca.30 minutes.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of three spine screws placed deviating cranially from their intended positions, by 7 - 10 mm, with the aid of navigation is: movement of the patient reference array during the procedure in relation to the patient anatomy, due to an insufficient rigid fixation by the user, not as required by brainlab, and/or inadvertent forces applied to the array.The patient reference array was attached to the two-pin fixator with fixation pins that were longer than the specified length in the user guide.It was also observed that the patient array was bumped when situating the bovie and suction.The movement was detected and navigation accuracy was checked on the bone (limited by the minimally invasive nature of the case) with the drill guide.Nevertheless, the screw placed prior to the detected movement of the patient reference array was correctly placed, while the screws placed afterwards were incorrectly placed and the deviation of all three screws was in the same direction.Movement of the reference array after patient registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked, and the actual patient anatomy.This movement cannot be compensated by the navigation software.Apparently, the resulting deviation between the registered pre/intra-operative image scan in the navigation display and the actual patient anatomy was not recognized by the user with the appropriate and necessary accuracy verification throughout the procedure, before and during performing significant invasive actions with the aid of navigation.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A minimally invasive surgery on the lumbosacral spine for a transforaminal lumbar interbody fusion (tlif), with intended placement of 4 pedicle screws bilateral for fixation (at l5 and s1), was performed with the aid of the display by the brainlab navigation software spine & trauma navigation 2.0.From intra-operative anteroposterior (ap) and lateral x-ray scans, the surgeon discovered that 3 of the 4 pedicle screws placed with the aid of navigation deviated from their intended positions (by 7- 10 mm cranially at right l5 and both sides of s1).According to the surgeon (treating clinician): the deviation of 3 of the 4 pedicle screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the screws were corrected to their intended positions with navigation at the very same surgery.The final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.There was no direct (or increased) risk to harm a critical structure due to the deviating placements.There was neither harm nor negative effect to the patient due to the deviating initial placements, also not due to surgery/anesthesia prolongation of ca.30 minutes.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.

Brand Name
SPINE & TRAUMA NAVIGATION (VERSION 2.0)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM   81829
Manufacturer Contact
kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key21909742
Report Number8043933-2025-00030
Device Sequence Number4009008
Product Code OLO
UDI-Device Identifier04056481143954
UDI-Public04056481143954
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/25/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-04
Device Lot NumberSW V. 2.0.0
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/27/2025
Initial Report FDA Received Date04/25/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown